Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Tucson, AZ

August 13, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2008, 7:16 PM MST for Pima County, Pinal County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 7:16 PM MST (02:16 UTC)
Expired
Aug 13, 2008, 8:02 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 140216
SVRTWC
AZC019-021-140315-
/O.NEW.KTWC.SV.W.0093.080814T0216Z-080814T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...SUMMERHAVEN...ORO VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 815 PM MST

* AT 710 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
  MILES EAST OF SUMMERHAVEN...OR 12 MILES NORTHEAST OF TUCSON...
  MOVING WEST AND SOUTHWEST AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERHAVEN BY 730 PM MST...
  NORTHERN TUCSON BY 750 PM MST...
  ORO VALLEY BY 810 PM MST...

LAT...LON 3223 11099 3265 11101 3263 11056 3231 11052
TIME...MOT...LOC 0214Z 083DEG 10KT 3245 11066

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 140230
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST WED AUG 13 2008

AZC019-021-140315-
/O.CON.KTWC.SV.W.0093.000000T0000Z-080814T0315Z/
PIMA AZ-PINAL AZ-
727 PM MST WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AS WELL AS LOCALLY
HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
ORACLE TO SUMMERHAVEN TO ABOUT 7 MILES NORTHEAST OF TUCSON...MOVING 
WEST TO SOUTHWEST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SABINO CANYON...ORACLE JUNCTION AND CATALINA BY 750 PM MST...
  FAR NORTHERN TUCSON AND ORO VALLEY BY 805 PM MST...

LAT...LON 3223 11099 3265 11101 3263 11056 3231 11052
TIME...MOT...LOC 0227Z 085DEG 16KT 3236 11069 3249 11080
          3262 11084

$$

MEYER
000 
WWUS55 KTWC 140302
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST WED AUG 13 2008

AZC019-021-140310-
/O.CAN.KTWC.SV.W.0093.000000T0000Z-080814T0315Z/
PIMA AZ-PINAL AZ-
800 PM MST WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES IS CANCELLED...

AT 800 PM MST...THE THUNDERSTORMS THAT HAD MOVED TO NEAR ORACLE 
JUNCTION...CATALINA...AND THE CATALINA FOOTHILLS HAD DIMINISHED TO 
BELOW SEVERE LEVELS. THESE STORMS REMAINED CAPABLE OF GENERATING 
WIND GUSTS TO 40 MPH AND SMALL HAIL AS WELL AS LOCALLY HEAVY 
RAIN...BUT THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3223 11099 3265 11101 3263 11056 3231 11052
TIME...MOT...LOC 0300Z 085DEG 16KT 3235 11086 3248 11097
          3261 11101

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:43 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 13, 2:43 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...CLOUD COVER OVER SOUTHEAST ARIZONA THIS MORNING WAS
SLOW TO DISSIPATE THIS AFTERNOON AND THIS HAS CUT DOWN POTENTIAL
HEATING ACROSS THE AREA. WHERE THERE HAS BEEN SUN...ESPECIALLY NEAR
AND SOUTH OF THE INTERNATIONAL BORDER...STORMS HAVE DEVELOPED AND
ARE SLOWLY PUSHING NORTH. REGIONAL SOUNDINGS THIS MORNING AND GOES
PW INDICATED THAT PRECIPITABLE WATER VALUES ARE BETWEEN 1.50 AND 2
ACROSS THE AREA...WETTEST WEST OF TUCSON. SOUTHERLY FLOW WILL
CONTINUE ACROSS THE AREA TONIGHT BETWEEN UPPER LOW OFF BAJA SPUR AND
UPPER HIGH IN WESTERN NEW MEXICO. THIS PLACES UPPER DIFFLUENCE AREA
OVER SOUTHERN ARIZONA. WITHIN IN THIS SOUTHERLY FLOW ALOFT WILL BE
PIECES OF ENERGY THAT MIGHT ENHANCE ACTIVITY TONIGHT INTO THURSDAY.
ACCORDING TO WATER VAPOR IMAGERY THIS AFTERNOON...ONE APPEARS TO BE
MOVING OVER CENTRAL BAJA. INCREASED POPS A BIT THIS EVENING AND
INCLUDED HEAVY SHOWERS WITH A FEW STORMS CAPABLE OF PRODUCING OVER
AN INCH OF RAIN.

ACTIVITY ON THURSDAY HIGHLY DEPENDENT ON WHAT HAPPENS THIS EVENING
AND OVERNIGHT. SO WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS ACROSS
THE AREA.

QUASI-STATIONARY LOW OVER SOUTHERN SASKATCHEWAN WILL MOVE THROUGH
EASTERN MONTANA THURSDAY...WYOMING FRIDAY AND BE IN COLORADO ON
SATURDAY. UPPER RIDGE WILL AMPLIFY/BUILD NORTH INTO THE PACIFIC
NORTHWEST DURING THE ABOVE TIME FRAME WITH MOISTURE VALUES ACROSS
THE AREA GRADUALLY LOWERING EACH DAY. HOWEVER STILL ENOUGH AROUND
FOR SLIGHT CHANCE OF AFTERNOON/EVENING STORMS THIS WEEKEND. BY EARLY
NEXT WEEK...THIS UPPER LOW WILL BE MOVING INTO THE SOUTHERN PLAINS
WITH UPPER RIDGE OVERHEAD. STILL ENOUGH MOISTURE AROUND TO KEEP
SLIGHT CHANCE WORDING EACH DAY.

TEMPERATURES WILL BE NEAR SEASONAL NORMAL WITH THE USUAL DAY 2 DAY
FLUCTUATIONS.

&&

.AVIATION...THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING THEN
START TO WIND DOWN OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15
KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.